NCLEX-style practice questions (RN): cram pack

Formula sheets, the key method steps for every topic and 40 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

Pediatric & critical-care dosing

Daily dose
mg/day = mg/kg/day × weight (kg)
Doses per day
number = 24 h / dosing interval (h)
Pounds to kilograms
kg = lb / 2.2
Infusion concentration
units/mL = units in bag / bag volume
Pump rate
mL/h = dose per hour / concentration
Titrated drip
mL/h = mcg/kg/min × kg × 60 / (mcg/mL)
Dose from pump rate
mcg/kg/min = mL/h × (mcg/mL) / (60 × kg)
Units
1 mg = 1000 mcg

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

2Practice problems

1.Nursing fundamentalsMedium

Under the Mental Capacity Act 2005 (England and Wales), what is the starting assumption about an adult's capacity?

  1. AThe adult has capacity unless it is shown that they lack it
  2. BCapacity is assumed only if a relative agrees
  3. CThe adult lacks capacity until a doctor has formally confirmed otherwise
  4. DOlder adults are assumed to lack capacity
2.Nursing fundamentalsHard

During tracheal suction a patient's SpO₂ falls from 95% to 85% and the heart rate drops. What should the nurse do?

  1. AContinue until all the secretions have been removed from the airway
  2. BInsert the catheter further into the airway
  3. CIncrease the suction pressure to finish faster
  4. DStop suctioning and give oxygen until the patient recovers
3.Infection control & patient safetyMedium

Which assessment is most important while a patient is in wrist restraints?

  1. AThe patient’s height and weight
  2. BCirculation, sensation and skin beyond the restraint
  3. CThe patient’s food and drink preferences for the day
  4. DThe patient’s hearing in both ears with a watch test
4.Infection control & patient safetyHard

A nurse has a needlestick from a patient known to have hepatitis C. Which statement about management is correct?

  1. AThe hepatitis C vaccine series is started at once, with a booster dose six months later
  2. BThere is no preventive drug, so baseline and follow-up testing are done to detect infection early
  3. CHepatitis C immune globulin is given within 24 hours, followed by a booster dose
  4. DNo follow-up is needed because hepatitis C does not spread by needles
5.Prioritization & delegationMedium

A patient taking lithium has vomiting, diarrhea and a new coarse tremor. What should the nurse do?

  1. AGive the dose with food to reduce the stomach upset
  2. BReassure the patient that a coarse tremor is expected at first
  3. CEncourage the patient to cut down on salt and fluids
  4. DHold the next dose and report for an urgent lithium level
6.Prioritization & delegationHard

Which nursing assistant report should the nurse act on first?

  1. AAfter lumbar spinal fusion this morning, cannot feel or move the legs
  2. BA patient with diabetes says their feet often feel tingly, as they usually do
  3. CA patient with pneumonia has coughed up yellow sputum
  4. DA patient on bed rest is asking for a bedpan
7.Clinical nursingMedium

A patient is prescribed two different eye drops at the same time. What is correct?

  1. AMix the two drops in one bottle
  2. BGive one drop now and the other the next day
  3. CWait about five minutes between the two drops
  4. DGive both drops at once into the same eye
8.Clinical nursingHard

A few hours after cardiac surgery, a patient has low blood pressure, a raised jugular venous pressure and quiet, muffled heart sounds. What should be suspected?

  1. AHyperkalaemia
  2. BHypovolaemia from dehydration
  3. CCardiac tamponade
  4. DPneumonia
9.Lab values & electrolytesMedium

A breathless patient in the emergency department has a BNP below 100 pg/mL. What does this suggest?

  1. AThe kidneys are failing and the patient needs dialysis
  2. BSevere heart failure is certainly the cause of the problem
  3. CHeart failure is an unlikely cause of the breathlessness
  4. DThe patient has had a myocardial infarction in the past day
10.Lab values & electrolytesHard

Weeks after neck surgery, a patient has muscle cramps and tingling. Calcium is low, phosphate is high and parathyroid hormone (PTH) is low. Which condition fits best?

  1. AHypoparathyroidism
  2. BPrimary hyperparathyroidism
  3. CVitamin D toxicity
  4. DChronic kidney disease
11.PharmacologyMedium

Why is ketorolac given only for a short course?

  1. AIt is a strong opioid that causes addiction
  2. BIt causes respiratory depression after a few days
  3. CGI bleeding and kidney injury become more likely with longer use
  4. DIt quickly loses all its pain-relieving effect because of tolerance
12.PharmacologyHard

A nurse gives 2 mg from a 4 mg ampoule of morphine. What should happen to the remaining 2 mg?

  1. AIt is discarded in front of a witness, and both sign the record
  2. BIt is given to the next patient who needs morphine
  3. CIt is kept labelled in the patient's drawer for the next dose
  4. DIt is poured down the sink without telling anyone
13.Med-surg: cardiovascular & respiratoryMedium

A patient with heart failure starts dapagliflozin, an SGLT2 inhibitor. Which teaching is most relevant?

  1. ATake an extra dose if the ankles swell
  2. BExpect the urine to turn bright orange and stain underwear and clothes
  3. CKeep the genital area clean, as fungal infections are more common
  4. DAvoid drinking any fluids at all for the first week of treatment
14.Med-surg: cardiovascular & respiratoryHard

A patient recovering from an MI is anxious about returning to normal life. Which intervention best supports recovery?

  1. AAdvice to stop tablets once they feel well
  2. BReferral to cardiac rehabilitation
  3. CAdvice to avoid all exercise permanently
  4. DAdvice to rest in bed for three months
15.Med-surg: neuro, endocrine & renalMedium

The day after a thyroidectomy, a patient reports tingling around the mouth and in the fingers. Why might this happen?

  1. AThe parathyroid glands may have been damaged, lowering calcium
  2. BThe patient is breathing too slowly after the operation
  3. CThe thyroid hormone level has risen too high after surgery
  4. DThe anaesthetic has caused an allergic reaction
16.Med-surg: neuro, endocrine & renalHard

Which statement correctly distinguishes spinal shock from neurogenic shock?

  1. ASpinal shock is lost reflexes; neurogenic shock is low BP and slow pulse
  2. BNeurogenic shock is caused by blood loss; spinal shock is caused by infection
  3. CThey are two names for exactly the same condition
  4. DSpinal shock is low blood pressure; neurogenic shock is the loss of reflexes
17.Med-surg: GI, perioperative & oncologyMedium

Which score is used to assess risk in an upper GI bleed before endoscopy?

  1. AGlasgow Coma Scale
  2. BWells score for DVT
  3. CGlasgow-Blatchford score
  4. DWaterlow pressure ulcer risk score
18.Med-surg: GI, perioperative & oncologyHard

A patient with lung cancer develops facial swelling, distended neck veins and breathlessness that worsens when lying down. Which emergency is likely?

  1. AHypercalcaemia of malignancy
  2. BSuperior vena cava obstruction
  3. CSpinal cord compression
  4. DMassive pulmonary embolism
19.Maternity & obstetric nursingMedium

Why is indomethacin generally not used as a tocolytic after about 32 weeks?

  1. AIt triggers maternal hypoglycaemia
  2. BIt stimulates stronger contractions late in pregnancy
  3. CIt causes severe maternal hypertension
  4. DIt can close the fetal ductus arteriosus too early
20.Maternity & obstetric nursingHard

A nurse teaches a first-time mother about exclusive breastfeeding. Which statement shows a need for further teaching?

  1. A"On hot days I should give my baby extra water between feeds."
  2. B"I should feed my baby whenever she shows hunger cues."
  3. C"Wet nappies help me check that she is getting enough."
  4. D"My milk supply increases the more often she feeds."
21.Pediatric nursingMedium

Which finding at a 2-year check most needs a speech and language referral?

  1. AThe child says "no" to most suggestions
  2. BThe child prefers to play beside other toddlers
  3. CThe child is not yet combining any two words
  4. DThe child uses about 50 words or more
22.Pediatric nursingHard

A 14-year-old has superficial cuts on her forearms. She says cutting helps her cope and that she does not want to die. What is the best nursing response?

  1. ATreat the wounds, stay calm and non-judgemental, and refer for assessment
  2. BTell her firmly that cutting is attention-seeking behaviour and that she must stop now
  3. CAccept that she is not at risk because she says she does not want to die
  4. DPromise not to tell anyone so that she keeps talking
23.Mental health nursingMedium

A patient with PTSD begins to dissociate during a conversation. Which grounding technique can the nurse use?

  1. AAsk her to describe the traumatic event in as much detail as she can
  2. BAsk her to name things she can see, hear and touch in the room right now
  3. CLeave her alone until the episode has passed on its own
  4. DAsk her to close her eyes and think back to the worst moment of the trauma
24.Mental health nursingHard

A patient with borderline personality disorder and frequent self-harm says, "I'm going to kill myself tonight," after an argument on the phone. A colleague says, "She always says that." What should the nurse do?

  1. AAgree with the colleague and take no action at all
  2. BCarry out a full suicide risk assessment, as with any patient who expresses suicidal intent
  3. CTell the patient she is only seeking attention
  4. DWait until the next morning to see if she still feels the same once the argument has settled down
25.Nursing math & unit conversionsMedium
157.762 gtt/min? gtt/minround to 1 gtt/min

Practice exercise (made-up values, not clinical guidance). A drip-rate calculation gives 157.762 gtt/min. The rule in this exercise is that drip rates are rounded to the nearest whole drop. What value x do you record?

157.762 gtt/min
x = gtt/min
26.Nursing math & unit conversionsHard
00:0022:4506:25t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 22:45 and finishes at 06:25 the next morning (24-hour clock). How many minutes t did it run?

22:4506:25
t = min
27.Dosage calculationsMedium
1 g+ 3.4 mLV = ? mL

A vial contains 1 g of powder. The label says: add 3.4 mL of water for injection to give a total volume of 4 mL. The prescription is 500 mg. What volume V of the reconstituted solution do you give?

1 g+ 3.4 mL → 4 mL500 mg
V = mL
28.Dosage calculationsHard
63 kg149 cmBSA = √(h·w/3600)25 mg/m²D = ? mg

A patient is 149 cm tall and weighs 63 kg. The prescription is 25 mg/m². Using the Mosteller formula BSA = √(height (cm) × weight (kg)/3600), find the dose D in mg.

149 cm63 kg25 mg/m²
D = mg
29.IV infusion ratesMedium
390 mLleft? mL/h2 h left

1000 mL was ordered over 6 hours. After 4 hours you find that 390 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

1000 mL / 6 hafter 4 h: 390 mL
R = mL/h
30.IV infusion ratesHard
4 g1000 mL? mL/h0.5 mg/min

A bag contains 4 g of a drug in 1000 mL. The order is 0.5 mg per minute. At what rate R do you set the pump, in mL/h?

4 g/1000 mL0.5 mg/min
R = mL/h
31.Pediatric & critical-care dosingMedium
20 000 units500 mLheparin? mL/h101 kg16 units/kg/h

Practice exercise (made-up values, not clinical guidance). A bag contains 20 000 units of heparin in 500 mL. The order is 16 units/kg/h for a patient who weighs 101 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.

20 000 units/500 mL16 units/kg/h101 kg
R = mL/h
32.Pediatric & critical-care dosingHard
50 mg250 mLnitroglycerin? mL/h80 kg20 mcg/min

Practice exercise (made-up values, not clinical guidance). A patient who weighs 80 kg has an order for nitroglycerin at 20 mcg/min. The bag contains 50 mg in 250 mL. Find the pump rate R in mL/h. Round to one decimal place.

50 mg/250 mL20 mcg/min80 kg
R = mL/h
33.IV fluids & fluid balanceMedium
IntakeOutput12-hour shifttea200 mLjuice120 mLsoup180 mLice chips200 mLIV infusion50 mL/h × 12 hIV antibiotic2 × 50 mLurine350 mLurine275 mLurine275 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

tea: 200 mLjuice: 120 mLsoup: 180 mLice chips: 200 mLIV infusion: 50 mL/h × 12 hIV antibiotic: 2 × 50 mLurine: 350 mLurine: 275 mLurine: 275 mL
B = mL
34.IV fluids & fluid balanceHard
500 mL200 mL infused50 mL/h21:00t = ? h

Practice exercise (made-up values, not clinical guidance). A 500 mL bag runs by pump at 50 mL/h. At 21:00, 200 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.

500 mL200 mL infused50 mL/h
t = h
35.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 97% on room air, blood pressure 136/82 mmHg, pulse 76/min, alert, temperature 35.0 °C. What is the NEWS2 total score?

RR 14SpO₂ 97%airSBP 136HR 76AT 35.0 °C
NEWS2 =
36.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: very limited; moisture: rarely moist; activity: chairfast; mobility: completely immobile; nutrition: very poor; friction and shear: potential problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk
37.Arterial blood gas interpretationMedium

A practice gas shows a metabolic acidosis with HCO₃⁻ 10 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.

HCO₃⁻ 10 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard
pH7.357.457.32PaCO₂mmHg354534HCO₃⁻mmol/L222617added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.32, PaCO₂ 34 mmHg (4.5 kPa) and HCO₃⁻ 17 mmol/L, with Na⁺ 141 and Cl⁻ 103 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.32PaCO₂ 34 mmHg (4.5 kPa)HCO₃⁻ 17 mmol/LNa⁺ 141 mmol/LCl⁻ 103 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
39.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

Measure the QT interval on this lead II strip, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
QT = s
40.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVjunctional rhythmasystolethird-degree (complete) AV blockventricular fibrillation

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1junctional rhythm
  2. 2asystole
  3. 3third-degree (complete) AV block
  4. 4ventricular fibrillation

3Solutions

1.Nursing fundamentals

Answer: A · The adult has capacity unless it is shown that they lack it

Why this is the answer

The Act begins with a presumption of capacity. A person is not treated as lacking capacity just because of age, appearance or an unwise decision.

Answer

A · The adult has capacity unless it is shown that they lack it
2.Nursing fundamentals

Answer: D · Stop suctioning and give oxygen until the patient recovers

Why this is the answer

Suction removes oxygen and can stimulate the vagus nerve, causing hypoxia and bradycardia. The nurse stops, oxygenates and lets the patient recover before trying again.

Answer

D · Stop suctioning and give oxygen until the patient recovers
3.Infection control & patient safety

Answer: B · Circulation, sensation and skin beyond the restraint

Why this is the answer

Restrained patients are checked often for circulation, sensation, skin condition, comfort, fluids and toileting, and the restraint is released at regular intervals for movement according to policy.

Answer

B · Circulation, sensation and skin beyond the restraint
4.Infection control & patient safety

Answer: B · There is no preventive drug, so baseline and follow-up testing are done to detect infection early

Why this is the answer

There is no vaccine or post-exposure prophylaxis for hepatitis C. The exposure is reported, baseline tests are taken and follow-up testing identifies infection early, because effective treatment is available.

Answer

B · There is no preventive drug, so baseline and follow-up testing are done to detect infection early
5.Prioritization & delegation

Answer: D · Hold the next dose and report for an urgent lithium level

Why this is the answer

Vomiting, diarrhea and a coarse tremor suggest lithium toxicity. The nurse holds the dose and reports so a serum level can be checked; low salt or fluid intake raises lithium levels further.

Answer

D · Hold the next dose and report for an urgent lithium level
6.Prioritization & delegation

Answer: A · After lumbar spinal fusion this morning, cannot feel or move the legs

Why this is the answer

New inability to feel or move the legs after spinal surgery can mean a hematoma pressing on the spinal cord or nerves, which needs immediate assessment and escalation. Yellow sputum in pneumonia and long-standing neuropathy are expected.

Answer

A · After lumbar spinal fusion this morning, cannot feel or move the legs
7.Clinical nursing

Answer: C · Wait about five minutes between the two drops

Why this is the answer

Leaving a few minutes between different drops lets each one be absorbed. Gentle pressure on the inner corner of the eye can also reduce systemic absorption.

Answer

C · Wait about five minutes between the two drops
8.Clinical nursing

Answer: C · Cardiac tamponade

Why this is the answer

Hypotension, raised JVP and muffled heart sounds (Beck's triad) suggest cardiac tamponade. Blood in the pericardial space compresses the heart and needs urgent drainage.

Answer

C · Cardiac tamponade
9.Lab values & electrolytes

Answer: C · Heart failure is an unlikely cause of the breathlessness

Why this is the answer

BNP is released from stretched ventricles, so a low value makes heart failure an unlikely cause of acute breathlessness. A high value supports heart failure, but BNP also rises with age, kidney disease and pulmonary embolism.Checked against: Natriuretic Peptide Tests (BNP, NT-proBNP) · MedlinePlus (NIH) (2023)

Answer

C · Heart failure is an unlikely cause of the breathlessness
10.Lab values & electrolytes

Answer: A · Hypoparathyroidism

Why this is the answer

Without enough PTH, calcium is not released from bone or kept by the kidney, and phosphate is not excreted, so calcium falls and phosphate rises. It can follow injury or removal of the parathyroid glands during thyroid or neck surgery.Checked against: Hypoparathyroidism · MedlinePlus (NIH) (2026); Hypocalcemia · StatPearls (NCBI Bookshelf) (2026)

Answer

A · Hypoparathyroidism
11.Pharmacology

Answer: C · GI bleeding and kidney injury become more likely with longer use

Why this is the answer

Ketorolac is a potent NSAID used for short-term moderate to severe pain. Its risks of GI bleeding, kidney injury and bleeding are high, so treatment is limited to a few days.

Answer

C · GI bleeding and kidney injury become more likely with longer use
12.Pharmacology

Answer: A · It is discarded in front of a witness, and both sign the record

Why this is the answer

Unused controlled drugs are wasted in front of a witness according to policy, and both staff document the waste. This prevents diversion and keeps the stock count accurate.

Answer

A · It is discarded in front of a witness, and both sign the record
13.Med-surg: cardiovascular & respiratory

Answer: C · Keep the genital area clean, as fungal infections are more common

Why this is the answer

SGLT2 inhibitors increase glucose loss in the urine, raising the risk of genital thrush and urinary infections. They also cause mild diuresis, and in people with diabetes there is a rare risk of ketoacidosis, so they are paused during acute illness as advised. They improve outcomes in heart failure.

Answer

C · Keep the genital area clean, as fungal infections are more common
14.Med-surg: cardiovascular & respiratory

Answer: B · Referral to cardiac rehabilitation

Why this is the answer

Cardiac rehabilitation combines supervised exercise, risk factor education, medication advice and psychological support. It improves quality of life and reduces cardiovascular mortality and readmissions. Patients are encouraged to return gradually to activity, including work, driving and sex, according to advice.

Answer

B · Referral to cardiac rehabilitation
15.Med-surg: neuro, endocrine & renal

Answer: A · The parathyroid glands may have been damaged, lowering calcium

Why this is the answer

The parathyroid glands lie behind the thyroid and can be damaged or removed during surgery. Low PTH leads to hypocalcaemia, causing tingling, cramps and, if severe, tetany or arrhythmias. Calcium is checked after surgery.

Answer

A · The parathyroid glands may have been damaged, lowering calcium
16.Med-surg: neuro, endocrine & renal

Answer: A · Spinal shock is lost reflexes; neurogenic shock is low BP and slow pulse

Why this is the answer

Spinal shock is the temporary loss of reflexes and tone below the injury. Neurogenic shock is hypotension and bradycardia caused by loss of sympathetic tone, usually with injuries at T6 or above. The two can occur together.

Answer

A · Spinal shock is lost reflexes; neurogenic shock is low BP and slow pulse
17.Med-surg: GI, perioperative & oncology

Answer: C · Glasgow-Blatchford score

Why this is the answer

The Glasgow-Blatchford score uses urea, haemoglobin, systolic blood pressure, pulse, melaena, syncope, liver disease and heart failure to identify patients who need intervention. The full Rockall score is used after endoscopy.

Answer

C · Glasgow-Blatchford score
18.Med-surg: GI, perioperative & oncology

Answer: B · Superior vena cava obstruction

Why this is the answer

A tumour can compress or invade the superior vena cava, causing facial and arm swelling, dilated chest veins, headache and breathlessness. The patient is sat up and urgently reviewed; treatment includes steroids, stenting and radiotherapy or chemotherapy.

Answer

B · Superior vena cava obstruction
19.Maternity & obstetric nursing

Answer: D · It can close the fetal ductus arteriosus too early

Why this is the answer

Indomethacin inhibits prostaglandin synthesis. In the fetus this can cause premature closure of the ductus arteriosus and reduced fetal urine output with oligohydramnios, risks that increase with gestational age.

Answer

D · It can close the fetal ductus arteriosus too early
20.Maternity & obstetric nursing

Answer: A · "On hot days I should give my baby extra water between feeds."

Why this is the answer

Exclusively breastfed babies under 6 months do not need extra water, even in hot weather; more frequent feeds meet their needs. Water can fill the stomach and reduce milk intake.

Answer

A · "On hot days I should give my baby extra water between feeds."
21.Pediatric nursing

Answer: C · The child is not yet combining any two words

Why this is the answer

By 2 years most children use at least about 50 words and combine two words. Not combining words at 2 years needs assessment, including a hearing test. Saying "no" and parallel play are normal toddler behaviour.

Answer

C · The child is not yet combining any two words
22.Pediatric nursing

Answer: A · Treat the wounds, stay calm and non-judgemental, and refer for assessment

Why this is the answer

Self-harm often helps young people manage overwhelming feelings, but it is linked to higher suicide risk. A calm, non-judgemental response, wound care, risk assessment and referral to mental health services are needed.

Answer

A · Treat the wounds, stay calm and non-judgemental, and refer for assessment
23.Mental health nursing

Answer: B · Ask her to name things she can see, hear and touch in the room right now

Why this is the answer

Grounding techniques use the senses to bring the person back to the here and now. Asking for details of the trauma during dissociation can deepen distress.

Answer

B · Ask her to name things she can see, hear and touch in the room right now
24.Mental health nursing

Answer: B · Carry out a full suicide risk assessment, as with any patient who expresses suicidal intent

Why this is the answer

People with borderline personality disorder have a significantly raised risk of suicide. Every statement of suicidal intent must be assessed; labelling it as attention-seeking can lead to missed risk.

Answer

B · Carry out a full suicide risk assessment, as with any patient who expresses suicidal intent
25.Nursing math & unit conversions

Answer: x = 158 gtt/min

Rounding: look at the digit just after the place you round to: 5 or more rounds up, 4 or less leaves the digit as it is. Round only the final answer, never the steps. Typical exam rules: volumes of 1 mL or more to the nearest tenth, volumes below 1 mL to the nearest hundredth, drip rates to whole drops and weights to one decimal place; always follow the rule the question states.

Digit in the ones place

157.762 → 7

Only the next digit decides

157.762 → 7
7 is 5 or more, so round 7 up.
The digits after it (62) are ignored: round once, never step by step.

Round

x = 158 gtt/min

Answer

x = 158 gtt/min
26.Nursing math & unit conversions

Answer: t = 460 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

22:45 → 24:00 = 75 min

After midnight

00:00 → 06:25 = 385 min

Total

t = 75 + 385 = 460 min

Answer

t = 460 min
27.Dosage calculations

Answer: V = 2 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Concentration after mixing

1000 mg/4 mL = 250 mg/mL

Volume

V = 500/250 = 2 mL

Answer

V = 2 mL
28.Dosage calculations

Answer: D = 40.37 mg

Body-surface-area dosing: many cytotoxic and some paediatric doses are prescribed per square metre of body surface area: dose (mg) = dose per m² × BSA (m²). The Mosteller formula estimates BSA = √(height (cm) × weight (kg)/3600).

Body surface area

BSA = √(149·63/3600) = √2.607 = 1.615 m²

Dose

D = 25·1.615 = 40.37 mg

Answer

D = 40.37 mg
29.IV infusion rates

Answer: R = 195 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/6 = 166.7 mL/h

New rate

R = 390/2 = 195 mL/h

Answer

R = 195 mL/h

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

30.IV infusion rates

Answer: R = 7.5 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

4000 mg/1000 mL = 4 mg/mL

Dose per hour

0.5·60 = 30 mg/h

Pump rate

R = 30/4 = 7.5 mL/h

Answer

R = 7.5 mL/h
31.Pediatric & critical-care dosing

Answer: R = 40.4 mL/h

Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Units per hour

16·101 = 1 616 units/h

Concentration

20 000/500 = 40 units/mL

Pump rate

R = 1616/40 = 40.4 mL/h

Answer

R = 40.4 mL/h
32.Pediatric & critical-care dosing

Answer: R = 6 mL/h

Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Concentration

50 000/250 = 200 mcg/mL

Dose per hour

The order is per minute for the whole patient, so the weight is not needed.

20·60 = 1200 mcg/h

Pump rate

R = 1200/200 = 6 mL/h

Answer

R = 6 mL/h
33.IV fluids & fluid balance

Answer: B = 400 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 120 + 180 = 500 mL
ice chips: 200/2 = 100 mL
IV infusion: 50·12 = 600 mL
IV antibiotic: 2·50 = 100 mL
total intake = 1300 mL

Total output

350 + 275 + 275 = 900 mL

Balance

B = 1300 − 900 = 400 mL

Answer

B = 400 mL

Positive: more fluid went in than came out.

34.IV fluids & fluid balance

Answer: t = 6 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Volume left

500 − 200 = 300 mL

Time

t = 300/50 = 6 h

Answer

t = 6 h

That is about 6 h 00 min, so the bag runs out at about 03:00.

35.Clinical assessment scores

Answer: NEWS2 = 3

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 97% → 0
on air → 0
SBP 136 mmHg → 0
HR 76/min → 0
alert (A) → 0
T 35.0 °C → 3

Add

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 3 = 3

Answer

NEWS2 = 3
36.Clinical assessment scores

Answer: high risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: very limited → 2
moisture: rarely moist → 4
activity: chairfast → 2
mobility: completely immobile → 1
nutrition: very poor → 1
friction and shear: potential problem → 2

Add

Braden total = 2 + 4 + 2 + 1 + 1 + 2 = 12

Risk level

12 → high risk

Answer

high risk
37.Arterial blood gas interpretation

Answer: PaCO₂ = 23 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Winter’s formula

PaCO₂ = 1.5·10 + 8 = 23 mmHg
range: 21–25 mmHg

Answer

PaCO₂ = 23 mmHg
38.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 141 − (103 + 17) = 21

Delta ratio

(21 − 12)/(24 − 17) = 1.286
pure high-gap acidosis

Answer

pure high-gap acidosis
39.ECG rhythm strip interpretation

Answer: QT = 0.34 s

QT and QTc: the QT interval runs from the start of the QRS complex to the end of the T wave. It shortens as the heart rate rises, so it is corrected for rate with the R–R interval in seconds: Bazett QTc = QT/√RR and Fridericia QTc = QT/∛RR. Bazett is the formula most textbooks use; it over-corrects at fast rates, where Fridericia is preferred. Limits differ between references: a QTc above about 0.45 s in men or 0.46 s in women is usually called prolonged, and above 0.50 s markedly prolonged.

Measure

8.5 small boxes from the start of the QRS to the end of the T wave

Convert

QT = 8.5 × 0.04 s = 0.34 s

Answer

QT = 0.34 s

A rough rule: at normal rates the QT should be less than half the R–R interval (here R–R = 0.76 s).

40.ECG rhythm strip interpretation

Answer: asystole

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: no countable ventricular rate.
2. Rhythm: none; an almost flat line.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: no QRS complexes.

Interpretation

asystole

Answer

asystole

A flat line is always checked: look at the patient, the leads and the gain, and view a second lead, because a loose electrode or fine VF can look like asystole.

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-rn-practice-questions